Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Charleston, WV

July 2, 2018Perry County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 2, 2018, 4:50 PM EDT for Perry County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 4:50 PM EDT (20:50 UTC)
Expired
Jul 2, 2018, 7:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Perry County, OH

The radar

The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:00 PM EDTFLASH FLOOD1 Ssw Glenford, OHHIGH WATER ON HIGH POINT RD.
Jul 2, 6:05 PM EDTFLASH FLOODGlenford, OHMINOR FLOODING ISSUES AND HIGH WATER ON MAIN ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS51 KRLX 022050
FFWRLX
OHC127-022345-
/O.NEW.KRLX.FF.W.0038.180702T2050Z-180702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
450 PM EDT MON JUL 2 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northern Perry County in southeastern Ohio...

* Until 745 PM EDT.

* At 450 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Somerset, Perry State Forest, Thornville, Junction City and
  Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3979 8207 3969 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246

$$

KMC
3 follow-up statements
136 
WGUS71 KRLX 022253
FFSRLX

Flash Flood Statement
National Weather Service Corpus Christi TX
653 PM EDT MON JUL 2 2018

OHC127-022345-
/O.CON.KRLX.FF.W.0038.000000T0000Z-180702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-
653 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHERN PERRY COUNTY...

At 650 PM EDT, Doppler radar indicated thunderstorms weakening 
across the warned area. However...up to three inches of rain are 
estimated to have already fallen...with flooding still ongoing.

Some locations that will experience flooding include...
Somerset, Perry State Forest, Thornville, Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3979 8207 3969 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246

$$

HART
830 
WGUS71 KRLX 022325
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
725 PM EDT MON JUL 2 2018

OHC127-022345-
/O.CON.KRLX.FF.W.0038.000000T0000Z-180702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-
725 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHERN PERRY COUNTY...

At 725 PM EDT, Doppler radar indicated thunderstorms weakening 
across the warned area. However...up to three inches of rain are 
estimated to have already fallen...with flooding still ongoing.

Some locations that will experience flooding include...
Somerset, Perry State Forest, Thornville, Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3979 8207 3969 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246

$$

KMC
983 
WGUS71 KRLX 022338
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
738 PM EDT MON JUL 2 2018

OHC127-022348-
/O.EXP.KRLX.FF.W.0038.000000T0000Z-180702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-
738 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING FOR NORTHERN PERRY COUNTY WILL EXPIRE AT
745 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3979 8207 3969 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246

$$

KMC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:24 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 2:24 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
224 PM EDT Mon Jul 2 2018

.SYNOPSIS...
Weak system drifts through tonight. Heat wave Tuesday through
Thursday with unsettled conditions. Cold front crosses Friday
night. High pressure for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM Monday...

A weak upper level trough over Ohio will be the focus of
convection this afternoon and tonight. These storms will
eventually move across the area through this evening. PWs are up
near the 2 inch range again and any storms that form could
produce heavy localized downpours and possible localized
flooding. Strong wind gusts area also possible as steep low
lapse rates and high moisture content will support water loaded
downdrafts.

Convection will diminish overnight after sunset and as high
pressure builds back into the area again overnight. Fog
formation is a good bet, especially in areas where it had rained
this afternoon and evening.

Temperatures were a consenus blend of model guidance.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 220 PM Monday...

Continued hot, humid, and unsettled conditions across the area
with diurnally driven showers and thunderstorms during peak
heating hours. With PW values in the 1.5 to 2 inch range, storms
that do fire, will produce heavy downpours. Upper level
steering flow will remain quite weak, so storms will be slow
movers and localized flooding will remain a possibility through
the period. Heat advisories likely for Wednesday and Thursday,
especially for the lowlands in the afternoon hours.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 220 PM Monday...

Mid to upper level pattern transitions to a more amplified
flow for the weekend, but this shift is looking short lived as
ridge take hold again after Monday. GFS drops a cold front down
from the Great Lakes Friday and Saturday in association with 5H
trough axis swinging across the Northeast. This should lead to
an increased chance for showers and thunderstorms on Friday.
Some drier and slightly cooler air will move in for the weekend.
Generally stayed with model blends for temperatures and
precipitation forecast.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 105 PM Monday...

A weak upper level trough over Ohio be the focus for convection
this afternoon. These storms will gradually move across the area
this afternoon and into tonight. Brief MVFR/IFR conditions in
and around these storms through tonight. Scattered storms will
also be noted over the WV mountains this afternoon with the
heating of day. Put VCTS/CB this afternoon and evening in all
tafs, but may have to amend where storms may affect taf sites
directly this afternoon and evening.

MVFR/IFR fog is likely to form overnight, especially in areas where
rain has fallen.

Light south surface flow today will become calm tonight,
beneath light south to southwest flow aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Development of convection may vary in
location and coverage through this afternoon and tonight. Fog
formation and coverage may vary overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Brief IFR in scattered afternoon and evening thunderstorms Tuesday
through Thursday, and then more widespread showers and
thunderstorms Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS
NEAR TERM...JS/TRM
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...JS
Hazardous weather outlook, Jul 2, 5:37 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
537 AM EDT Mon Jul 2 2018

WVZ010-011-015-016-018>020-026>032-030945-
Pleasants-Tyler-Kanawha-Roane-Calhoun-Ritchie-Doddridge-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for the northern and central
lowlands of West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for locally excessive rainfall from scattered
heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A heat wave is in store for much of the week. Heat indices may
approach 100 degrees Tuesday through Thursday during the afternoon
hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-017-024-
025-030945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Wirt-Mingo-Logan-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and the southern and western lowlands of West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.
There is a marginal risk for locally excessive rainfall from
scattered heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A heat wave is in store for much of the week. Heat indices may
approach 100 degrees Tuesday through Thursday during the afternoon
hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-030945-
Upshur-Barbour-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for Upshur and Barbour counties
in northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for locally excessive rainfall from scattered
heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>526-030945-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for southwest Virginia, and
much of the mountains of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SL/ TRM

In the hours before

Local storm report, Jul 2, 12:58 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1258 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      PROCTORVILLE            38.44N  82.38W
07/01/2018                   LAWRENCE           OH   911 CALL CENTER

            HIGH WATER REPORTED ON STATE STREET.

&&

EVENT NUMBER RLX1800178

RG
Special weather statement, Jul 2, 4:35 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT MON JUL 2 2018

OHZ066-022115-
Perry-
435 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 435 PM EDT, a strong thunderstorm was located near Thornport, or
near Somerset, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Perry State Forest, Thornport, Thornville, Junction City
and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8211
      3980 8210 3970 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2035Z 242DEG 26KT 3990 8233

KMC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:14 PM EDTSpecial Weather StatementRLXJackson31 min
Jul 2, 4:35 PM EDTSpecial Weather StatementRLXPerry40 min
Jul 2, 6:12 PM EDTSpecial Weather StatementRLXAthens, Morgan, Vinton63 min
Jul 2, 6:18 PM EDTFlash Flood WarningRLXAthens, Morgan, Perry3 hr
Jul 2, 6:44 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence61 min
Jul 2, 7:36 PM EDTFlash Flood WarningRLXGallia, Jackson, Vinton3 hr

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.